North Carolina, 2012Damaging Winds in North Carolina, September 8, 2012
September 8, 2012 · NWS RNK · 2 events in 1 county or zone
A strong cold front entered the mountains of North Carolina during the morning, and passed east of the North Carolina Piedmont counties during the late afternoon. While rain and cloud cover occurring during the early morning greatly limited instability across the area, one storm did exceed severe criteria during the early afternoon in Wilkes County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front entered the mountains of North Carolina during the morning, and passed east of the North Carolina Piedmont counties during the late afternoon. While rain and cloud cover occurring during the early morning greatly limited instability across the area, one storm did exceed severe criteria during the early afternoon in Wilkes County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 8, 12:29 PM EST, 1 minute earlier.
Area forecast discussion, Sep 8, 12:29 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT SAT SEP 8 2012
.SYNOPSIS...
THE FIRST SIGNIFICANT FRONT OF THE FALL SEASON WILL SWEEP THROUGH
THE REGION TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS...SOME
STRONG WILL ACCOMPANY THE FRONT TODAY AND THIS EVENING FROM WEST
TO EAST. DRIER AND MUCH COOLER AIR WILL SPREAD FROM THE GREAT
LAKES INTO THE EASTERN U.S.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM EDT SATURDAY...
WATCHING A STRONG COLD FRONT APPROACH THE AREA EARLY THIS AFTERNOON.
INSTABILITIES AND A NEGATIVE-TILTED UPPER LEVEL TROUGH SHOULD
GENERATE STRONG STORMS THIS AFTERNOON AND EVENING. RAIN THIS MORNING
ACROSS THE FAR WEST SHOULD LIMIT SEVERE POTENTIAL OVER THE
MOUNTAINS. ANY WHERE ALONG THE BLUE RIDGE EAST HAS A HIGHER
PROBABILITY FOR SEVERE WEATHER...ESPECIALLY INTO THE FOOTHILLS AND
PIEDMONT COUNTIES WHERE MORE HEATING HAS OCCURRED THIS MORNING.
DAMAGING WINDS ARE THE MAIN THREAT THIS AFTERNOON FROM MULTICELLULAR
STORMS AND QUASI-LINEAR CONVECTION LINE. THIS LINE OF STORMS WILL
BE ALONG A LINE FROM BLUEFIELD TO LEWISBURG AROUND 100 PM...NEAR
THE BLUE RIDGE AROUND 2-3PM. THESE STRONG STORMS SHOULD MOVE EAST
OF THE PIEDMONT EARLY THIS EVENING. DRY COOLER WEATHER WILL FOLLOW
THE FRONT.
AS OF 930 AM EDT SATURDAY...
PREFRONTAL SHOWERS ENTERING SE WV THIS MORNING. THIS LINE OF
SHOWERS WILL BEHAVE AND WANE IN AREAL COVERAGE AS IT CROSSES THE
MOUNTAINS THIS MORNING. AS THE COLD FRONT APPROACHES THE REGION
THIS AFTERNOON...5H TROUGH BECOMES NEGATIVELY TILTED. THIS ENERGY
AND A STRENGTHENING LOW LEVEL JET WILL BRING A CHANCE FOR SEVERE
WEATHER TO THE AREA THIS AFTERNOON AND EVENING. CONFIDENCE LOW FOR
SEVERE WEATHER ALONG THE BLUE RIDGE BUT HIGH ENOUGH NOT TO SAY
THERE IS A ZERO CHANCE. BULK OF THE SEVERE WEATHER FOR THE AREA
WILL BE EAST OF THE BLUE RIDGE...PARTICULARLY THE PIEDMONT.
AS OF 500 AM EDT SATURDAY...
MAIN CONCERN TODAY WILL BE STRONG...FIRST FALL COLD
FRONT...SLATED TO SWEEP THROUGH THE CWA FROM W-E BY EVENING AND
EARLY SUN MORNING. MODELS APPEAR TO BE A LITTLE SLOW BASED ON
CURRENT RADAR TRENDS AND PRE-FRONTAL SQUALL LINE...CURRENTLY
EXTENDING FROM PIT- CRW-JKL. HOWEVER...SECONDARY UPPER TROUGH
EXPECTED TO SWEEP THROUGH THE GREAT LAKES BY EVENING SHOULD SLOW
FURTHER PROGRESS AS INDICATED BY THE MODELS. THUS...WITH RESPECT
TO TIMING OF CONVECTION...EXPECT ACTIVITY TO REACH/DEVELOP TOWARD
LWB-BLF BY LATE MORNING...ROA/BCB TO LATE MORNING...AND LYH/DAN BY
20Z. AMOUNT OF CONVECTION REMAINS QUITE QUESTIONABLE BECAUSE OF
ANTECEDENT MID/HIGH CLOUD COVER. WITH RESPECT TO
SEVERE...BASICALLY UNIMPRESSED WITH THE THREAT FOR SUCH ACROSS OUR
CWA. BEST LOW-LEVEL WINDS TRACK ACROSS THE AREA EARLY THIS
MORNING...AN UNFAVORABLE TIME FOR CONVECTION. INSTABILITY IS
ESSENTIALLY NON-EXISTENT ACROSS THE WESTERN PART OF THE CWA...TO
MARGINAL ACROSS THE EASTERN AREAS. SIG SVR PARAMETER BARELY
REACHES 5000 EVEN ACROSS THE PIEDMONT. ANY SEVERE...BARRING
UNFORESEEN BREAKS IN THE CLOUDS AND MORE HEATING ACROSS THE
WESTERN AREAS THAN CURRENTLY EXPECTED...SHOULD BE CONFINED TO THE
PIEDMONT REGION DURING THE AFTERNOON THROUGH EARLY EVENING. MDT
RISK SHOULD REMAIN WELL NORTH OF OUR CWA TOWARD THE NORTHERN MID-
ATLANTIC AND NEW ENGLAND WHERE LOW-LEVEL WIND FIELDS AND SHEAR ARE
MUCH MORE CONDUCIVE FOR SEVERE/WIDESPREAD DAMAGING WIND.
FOR POPS...HAVE GONE WITH LIKELY POPS FROM W-E DURING THE DAY BASED
ON THE THOUGHT THAT MOST AREAS SHOULD RECEIVE AT LEAST 0.01
INCH...BUT ACTIVITY WILL NOT BE WIDESPREAD OR CONSISTENT. THERE
DOES APPEAR TO BE AT LEAST SOME WINDOW OF OPPORTUNITY FOR
UPSLOPE/POST CONVECTIVE/POST FRONTAL -SHRA ACROSS WV DURING THE
LATE AFTERNOON/EARLY EVENING BEFORE DRIER AIR SHUTS THAT OFF. WILL
END ALL POPS AFT 06Z...EVEN ACROSS THE EAST.
FOR TEMPS...HAVE USED A MAV/MET BLEND. SUNSHINE SHOULD BE LIMITED
ENOUGH TO TEMPER READINGS ACROSS THE WESTERN AREAS...BUT EASTERN
AREAS WILL STILL BE WELL ABOVE NORMAL WITH READINGS NEAR NORMAL.
MIN TEMPS ADVERTISED BY THE MODELS SUN MORNING APPEARED WAY TOO
LOW...DESPITE THE CAA AND COOLER 850MB TEMPS. THUS...I RAISED MOST
TEMPS 5 DEG F ACROSS THE BOARD.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 340 AM EDT SATURDAY...
IN THE WAKE OF THE COLD FRONT...COOLER DRIER WEATHER IS EXPECTED
SUNDAY AND CONTINUING INTO MONDAY NIGHT. ALLOWED FOR AN ISOLATED
SHOWERS ACROSS THE EXTREME NORTHWEST...AS AN UPPER LEVEL TROUGH/COLD
FRONT TRACKS THE REGION. HIGH TEMPERATURES ON SUNDAY WILL RANGE FROM
THE THE LOWER 70S ACROSS THE MOUNTAINS TO AROUND 80 DEGREES IN THE
PIEDMONT. SURFACE HIGH PRESSURE WILL DRIFT EAST SUNDAY NIGHT AND
BROADEN ACROSS THE EAST COAST MONDAY. LOW TEMPERATURES SUNDAY
EXPECTED FROM THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN THE
PIEDMONT. HIGH TEMPERATURES ON MONDAY WILL RANGE FROM THE MID 70S IN
THE WEST TO THE LOWER 80S IN THE EAST. LOWS MONDAY NIGHT WILL DROP
INTO THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN THE EAST.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 100 PM EDT FRIDAY...
SURFACE HIGH PRESSURE MOVES OVER THE NORTHERN MID ATLANTIC ON MONDAY
AND WEDGES DOWN THE EAST COAST TUESDAY AND WEDNESDAY. COOL EASTERLY
FLOW WILL KEEP EASTERN TEMPERATURES AS COOL AS THE MOUNTAINS BOTH
DAYS. EACH DAY NEXT WEEK...TEMPERATURES WILL MODERATE A FEW DEGREES.
BY THURSDAY...AN UPPER LEVEL RIDGE WILL HAVE TEMPERATURE AT OR ABOVE
NORMAL...CONTINUING INTO FRIDAY.
DRY STABLE AIR ASSOCIATED WITH THE SURFACE RIDGE WILL KEEP THE
REGION DRY INTO NEXT FRIDAY. THE NEXT CHANCE FOR RAIN MAY NOT COME
UNTIL NEXT WEEKEND.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM EDT SATURDAY...
A STRONG COLD FRONT WILL BRING SIGNIFICANT CHANGES TO THE AREAS
WEATHER THIS AFTERNOON. THIS COLD FRONT IS LOCATED ACROSS THE
SOUTHERN OHIO/EASTERN TENN VALLEY LATE THIS MORNING AND WILL ENTER
THE REGION BY 1730Z AT BLF/LWB...THEN ROA/BCB AT 19Z AND LYH/DAN
AROUND 20Z-21Z. THE LINE OF CONVECTION ASSOCIATED WITH THE FRONT IS
TRACKING SOUTHEAST AROUND 30KFT. WITH DYNAMICS...ENERGY AND MOISTURE
IN THE AREA...STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON AT
ROA/LYH/DAN. TIMING OF THE STRONG LINE OF STORMS WILL BE THE IMMEDIATE
CHALLENGE FOR EACH AIRPORT. GOOD NEWS IS THAT THESE STORMS ARE
MOVING FAST AND AIRPORT INTERRUPTION SHOULD NOT EXCEED AN HOUR. WIND
COULD GUSTS TO OVER 45KTS AS THE LINE COMES THROUGH...THEN REMAIN
BREEZY IN TO THE EVENING (10-20KTS)
CONVECTIVE SHOWERS WILL EXIT THE AREA THIS EVENING. OUTSIDE OF SOME
BREEZY CONDITIONS THIS EVENING AND SUNDAY AFTERNOON...THE NEXT
SEVERAL DAYS TO A WEEK WILL BE TRANQUIL. THERE MAY BE SOME FOG IN THE
MOUNTAIN VALLEYS EACH MORNING...BUT NOTHING TO DENSE OR TO LINGER
INTO MID MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RAB
NEAR TERM...RAB/RCS
SHORT TERM...KK
LONG TERM...RCS
AVIATION...RCS
Hazardous weather outlook, Sep 8, 5:07 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 AM EDT SAT SEP 8 2012
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-091000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
607 AM EDT SAT SEP 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A STRONG COLD FRONT
MOVES THROUGH THE REGION FROM WEST TO EAST. A FEW STORMS MAY
PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN FROM LATE MORNING THROUGH
THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-091000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
607 AM EDT SAT SEP 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE PIEDMONT REGION AS A STRONG COLD FRONT MOVES TOWARD THE
REGION FROM THE WEST. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE AND PRODUCE DAMAGING WIND GUSTS...AS WELL AS BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Sep 8, 12:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT SAT SEP 8 2012
VAZ007-010-011-019-020-WVZ042>045-081800-
ALLEGHANY VA-BATH VA-BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-
MONROE WV-SUMMERS WV-TAZEWELL VA-
100 PM EDT SAT SEP 8 2012
...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
ALLEGHANY...BATH...BLAND...GILES...GREENBRIER...MERCER...MONROE...
SUMMERS AND TAZEWELL COUNTIES...
AT 1258 PM EDT...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WERE
ALONG A LINE FROM 6 MILES EAST OF RICHWOOD TO 8 MILES NORTHWEST OF
RICHLANDS...MOVING EAST AT 50 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS AND POSSIBLE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS LINE OF SHOWERS WILL BE NEAR RUPERT AROUND 105
PM...SANDSTONE...LAWN...ELTON...AND TROUT AROUND 110 PM...CAMP CREEK
STATE PARK...JUMPING BRANCH...HINTON...AND WILLIAMSBURG AROUND 115
PM AND PIPESTEM RESORT STATE PARK AROUND 120 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
3821 7989 3815 7944 3705 8098 3713 8191
3725 8174 3721 8156 3728 8142 3758 8120
3761 8108 3772 8098 3770 8090 3782 8094
3788 8076 3803 8081 3826 8045 3827 8044
JHSpecial weather statement, Sep 8, 12:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT SAT SEP 8 2012
NCZ003-019-020-081815-
SURRY NC-WILKES NC-YADKIN NC-
109 PM EDT SAT SEP 8 2012
...A STRONG THUNDERSTORM WILL AFFECT SURRY...WILKES AND YADKIN
COUNTIES...
AT 106 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF WILKESBORO...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WINDY GAP...AND ROARING RIVER AROUND 115
PM...CLINGMAN...AND RONDA AROUND 120 PM...PLEASANT HILL...AND
PLEASANT HILL AROUND 125 PM...SWANCREEK...JONESVILLE...AND ELKIN
AROUND 130 PM AND BUCK SHOALS AROUND 135 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3619 8116 3638 8050 3613 8044 3611 8046
3610 8050 3604 8050 3605 8099 3603 8106
3603 8117
JHThunderstorm Wind, Wilkes
- When
- September 8, 12:30 PM EST
- Where
- Wilkes County, 0.69 mi SSE of Hunting Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.112, -81.073
One tree was blown down by thunderstorm winds on Highway 115 near Spring Drive and Fishing Creek Road.
Thunderstorm Wind, Wilkes
- When
- September 8, 12:38 PM EST
- Where
- Wilkes County, 0.92 mi SW of Ronda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.219, -80.940
A power line was blown down by thunderstorm winds along Highway 268 East in the community of Ronda.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, September 8 to 30, 20121 death · $602,000 · 3 events
- Damaging Winds in New York, September 8, 2012$440,000 · 55 kt wind · 35 events
- Tornadoes and Damaging Winds in New York, September 8, 2012$375,000 · EF1 · 12 events
- Damaging Winds in Vermont, September 8, 2012$330,000 · 60 kt wind · 22 events
- Damaging Winds in New York, September 8, 2012$165,000 · 60 kt wind · 14 events
- Damaging Winds in Pennsylvania, September 8, 2012$98,000 · 50 kt wind · 19 events
- Damaging Winds in Virginia, September 8, 2012$30,000 · 60 kt wind · 31 events
- Damaging Winds in Massachusetts, September 8, 2012$78,000 · 50 kt wind · 9 events
- Damaging Winds in Pennsylvania, September 8, 2012$68,000 · 66 kt wind · 7 events
- Wildfire in Wyoming, September 8 to 28, 2012$90,000 · 1 event
- Damaging Winds in Pennsylvania, September 8, 2012$50,000 · 56 kt wind · 8 events
- Damaging Winds in New York, September 8, 2012$35,000 · 60 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403355, 403358.